Real world chemistry problem

  • Thread starter Dian Cecht
  • Start date
  • #1
So I work at an assisted living facility where part of my job description is to administer medications in the morning. There is one resident who takes Miralax (polyethylene glycol) mixed in with water once per day for constipation.

This is a doctor's order, so he must get it every day. The problem is that the resident has dysphagia, and all liquids must be thickened before he drinks them. We use a product called "Thick-It" which is combination of modified food starch and maltodextrin, according to the ingredients label. What's happening is that I'll thicken the water with the Thick-It, but then when I add the Miralax it thins the liquid out to the point where it's not suitable for him to drink.

What's going on here chemically?
 

Answers and Replies

  • #2
PeterDonis
Mentor
Insights Author
2020 Award
34,649
12,821
Rather than try to speculate on what's going on, I would advise telling the doctor about the problem and asking how to address it. (There may not actually be anything chemical going on other than Miralax apparently being a good solvent for the ingredients in Thick-It. But I would expect that this problem has been encountered before, so there ought to be a standard way to address it, and it's really the doctor's call anyway.)
 

Related Threads on Real world chemistry problem

  • Last Post
Replies
7
Views
3K
Replies
6
Views
17K
  • Last Post
Replies
7
Views
5K
  • Last Post
Replies
7
Views
8K
  • Last Post
Replies
3
Views
14K
Replies
4
Views
2K
  • Last Post
Replies
3
Views
2K
Replies
1
Views
3K
  • Last Post
Replies
2
Views
1K
Top